Can chemotherapy itself cause bone loss?

Save as Favorite
Sign in to receive recommendations (Learn more)
Question from Binney1: Can chemotherapy itself cause bone loss?
Answers - Charles Shapiro That's a good question. We don't know the answer to that, except to say that women in my study who retained their periods had no significant loss of bone. They had a transient loss of bone related to decreasing estrogen levels, but at one year, they had no significant change in their bone density. However, the women who became postmenopausal experienced a lot of bone loss and it was related to lowered levels of estrogen. So that's a question that remains to be answered. Our study suggested that it was the estrogen and not the chemotherapy itself that was responsible for the bone loss.
Marisa Weiss, M.D. I know that everyone wants to thank you for your original research on this very important question.
Charles Shapiro Thank you.
Marisa Weiss, M.D. You're welcome.

The Ask-the-Expert Online Conference called Keeping Your Bones Strong featured Charles L. Shapiro, M.D. and Marisa Weiss, M.D. answering your questions about how to measure the strength of your bones, how to find out your risk for osteoporosis, and what you can do to lower that risk.

Editor's Note: This conference took place in August 2002.

The materials presented in these conferences do not necessarily reflect the views of A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Fallappeal2016 popupad 300x125 1
Back to Top